What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 6, 3:51 PM EST, 12 minutes earlier.
Area forecast discussion, Apr 6, 3:51 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
451 PM EDT Wed Apr 6 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 452 PM EDT WED APR 6 2022
The main focus during the short term is the front that is currently
making its way into and across eastern Kentucky. With strong flow
aloft running perpendicular to the surface boundary, storms have
become linear in nature along the front and moving pretty quickly.
The best severe parameters are to our south, but we are still seeing
decent instability concerns for strong to damaging wind gusts along
the leading edge of the line and in any embedded storms. There was
also some concerning helicity swaths across our southern CWA by the
18Z HREF, and given the strong winds, can't rule out an isolated
tornado along this system. While hail is not a main threat, most
unstable CAPE is decent for this time of year (between 1,000 and
1,500 J/kg), so if storms are able to grow high enough, could see
some generally small hail occurring, with some isolated severe hail
in the strongest of storms.
Once this front moves through in the evening, precip will quickly
taper off from west to east. We may have some lingering upslope
showers in the far east during the overnight with a WNW flow in this
region...but this should not result in any impactful rainfall.
Speaking of rainfall, this entire system is not expected to put down
much rain, especially given its quick passage - Storm Total QPF
through tonight is generally less than half an inch, with some
locally higher amounts in these upslope regions in far eastern KY
which could see between 0.5 and 0.6 inches.
A strong surface low pressure system is currently in place across
the Upper Mississippi Valley. By the daytime hours tomorrow it will
have only moved slightly farther eastward, into Wisconsin and the UP
of Michigan. The same is true for the upper level low that it
extends from. As the system remains nearly stationary, this will
prevent high pressure from really getting to take hold across the
region. Instead, moisture will continue to wrap around this system,
keeping cloudy and unsettled weather in place across the CWA during
the short term portion of the forecast period, and then into the
first part of the extended period.
Temperatures will be cooler tomorrow on the backside of the frontal
system given strong N to NW flow on the backside of the system, but
the best push of Canadian air will be across the central U.S. where
flow will be nearly more N to S aloft. As the upper level low slowly
shifts eastward over the coming days, this colder N to S flow will
eventually make its way towards the state...as is discussed in the
long term portion of the forecast.
.LONG TERM...(Friday through Wednesday)
Issued at 4:10 PM EDT WED APR 6 2022
A deep upper low meanders over the Great Lakes by early Friday,
draping an expansive longwave trough over the Eastern Third of the
CONUS. Directly under the trough axis, the mid and upper levels
cool rapidly, increasing the lapse rates by Friday afternoon. The
raised lapse rates of over 8 C/km produce marginal instability,
and a rumble of thunder and isolated graupel cannot be discounted
Friday afternoon/evening. Generally though, rain showers begin to
fall early Friday afternoon, but considering the lowered freezing
levels, ridge locations could see snow showers mixing in by Friday
evening. The freezing levels continues to drop through the evening
and overnight hours. Snow showers will be scattered through
Saturday morning, and ridgetop locations may see light grassy
accumulations.
There are cooler trends for max temperatures both Friday and
Saturday, especially in the western half of the CWA accounting for
an earlier onset of precipitation, and in the eastern half of the CWA
on Saturday if frozen/mixed precipitation holds through the midday
hours. The NBM has trended colder and the blend may be accounting
for the colder potential.
By late Saturday, the upper low lifts into the Northeast and the
trough continues to meander eastward. Rain/snow showers come to an
end by Saturday night. Surface high pressure will allow a shallow
surface inversion to develop by early Sunday morning. There is a
risk of frost/freeze early Sunday, especially in the Cumberland
Valley.
The trough moves offshore by midday Sunday, allowing for increased
upper ridging and warm air advection through the end of the extended
period. Return flow and the lifting of the subtropical jet will pull
in cloud cover in Monday and Tuesday afternoons. Showers develop to
the west of the CWA Tuesday and Wednesday, and there is a chance
that the unsettled weather traverses into the region along passing
shortwaves.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 157 PM EDT WED APR 6 2022
While most TAF sites are currently seeing VFR conditions, CIGS are
expected to drop during the afternoon through the evening with
the approach of a cold front from the west. Showers and
thunderstorms are expected to accompany the boundary with even a
risk of severe wind gusts from the strongest of the storms. Winds
are beginning to pick up from the south ahead of this approaching
system, with some gusts up to 20 kts possible later this
afternoon. These winds could be higher if any storms affect a TAF
site as the front moves through. Winds will then shift to a more
westerly direction behind the system, and then eventually SW late
tonight, dissipating to light and variable. Expect decent mixing
during the day Thursday, which will allow winds to pick back up
out of the SW in the afternoon. Conditions should be VFR under
mostly clear skies through tomorrow morning as well, with some
increasing clouds and a slight chance of showers later in the day.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JMW
LONG TERM...Luehrs
AVIATION...JMW
Hazardous weather outlook, Apr 6, 3:20 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
420 PM EDT Wed Apr 6 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 PM EDT Wed Apr 6 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
There is a good chance of thunderstorms through late this evening.
Some of the stronger storms will have the potential of producing
damaging wind gusts, but a tornado or large hail cannot be ruled
out, as well. Locations generally along and south of the Mountain
Parkway will have the best chance for seeing severe thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Friday.
Areas of frost are forecast late Saturday night into Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for storm reports this afternoon
and evening.
JMW/LUEHRS
In the hours before
Special weather statement, Apr 6, 3:27 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
427 PM EDT Wed Apr 6 2022
KYZ068-079-062100-
Rockcastle KY-Pulaski KY-
427 PM EDT Wed Apr 6 2022
...A strong thunderstorm will impact portions of central Pulaski and
southwestern Rockcastle Counties through 500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cains Store, or 15 miles west of Somerset, moving northeast at 60
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Magnum and Nancy around 430 PM EDT.
Stab, Pointer, Hogue and Pulaski County Park around 435 PM EDT.
Science Hill around 440 PM EDT.
Bobtown and Dabney around 445 PM EDT.
Other locations in the path of this storm include Woodstock, Bandy,
Valley Oak, Shopville, Level Green, Bromo, Willailla, Quail, Bee
Lick, Ottowa and Bloss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3712 8490 3736 8456 3733 8451 3741 8448
3718 8431 3700 8484 3705 8491
TIME...MOT...LOC 2026Z 241DEG 53KT 3710 8488
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Apr 6, 3:27 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
427 PM EDT Wed Apr 6 2022
KYZ044-050>052-058>060-062100-
Rowan KY-Montgomery KY-Menifee KY-Estill KY-Bath KY-Fleming KY-
Powell KY-
427 PM EDT Wed Apr 6 2022
...Strong thunderstorms will impact portions of Powell, Montgomery,
Bath, northern Estill, western Menifee, southeastern Fleming and
western Rowan Counties through 500 PM EDT...
At 426 PM EDT, Doppler radar was tracking strong showers and a few
thunderstorms along a line extending from Flat Creek to Westbend to
near Blackburn. Movement was northeast at 45 mph.
Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Owingsville, Clay City, Levee, Reynoldsville, Flat Creek, Kendall
Springs, Stepstone, Stoops, Prewitt and Klondike around 430 PM
EDT.
Camargo, Slate Valley, Odessa, Bean, Craigs, Peasticks, Coons
Station, Bourbon Furnace, Gatewoods Station and Harris Ferry
around 435 PM EDT.
Marshall, Jeffersonville, Wyoming, Hope, Walkers Crossing, Clay
Lick, Oggs Station, Lucky Stop, Hargett and Oakley around 440 PM
EDT.
Hardwick, Cottage Furnace, Grange City, Ringos Mills, Vaughns
Mill, Crooks, Hillsboro, Preston, Spout Springs and Cornwell
around 445 PM EDT.
Other locations in the path of these storms include Stanton,
Frenchburg, Olympia Springs, Knowlton, Sharkey, Furnace, Sudith,
Olympia, Hilda, Plummers Landing, Salt Lick, Young Springs, Rosslyn,
Cat Creek, Bowen, Rogers Chapel, Muses Mills, Polksville, Ratlitt,
Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Waltz, Lombard, Nada, Farmers, Haystack, Midland, Freestone,
Bluestone and Slade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 8351 3778 8368 3768 8409 3775 8408
3778 8411 3781 8408 3782 8410 3781 8412
3784 8410 3782 8407 3785 8406 3783 8400
3786 8403 3787 8400 3792 8399 3793 8397
3801 8401 3821 8391 3840 8341
TIME...MOT...LOC 2026Z 242DEG 41KT 3814 8387 3793 8397 3768 8416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, Apr 6, 3:51 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT Wed Apr 6 2022
KYZ058-068-069-079-080-111-114-116-062130-
Jackson KY-Lee KY-Clay KY-Estill KY-Owsley KY-Rockcastle KY-
Laurel KY-Pulaski KY-
451 PM EDT Wed Apr 6 2022
...Strong thunderstorms will impact portions of central Laurel,
Owsley, southwestern Estill, northeastern Pulaski, Jackson,
Rockcastle, southwestern Lee and northwestern Clay Counties through
530 PM EDT...
At 450 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bandy to near Valley Oak to Grade.
Movement was northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Bloss, Pongo and Hansford around 455 PM EDT.
Spiro, Maretburg, Luner, Sand Hill, Billows, Bromo, Wabp, Ottowa,
Bunch and Sand Springs around 500 PM EDT.
Mount Vernon, Muellersville, Bernstadt, Renfro Valley, Lake
Linville, Lamero, Hummel, Camp Wildcat, Gauley and Mershons around
505 PM EDT.
London, East Bernstadt, Parrot, Eberle, Bummer, Johnetta, Carico,
Middlefork, Carmichael and Ardery around 510 PM EDT.
Other locations in the path of these storms include Eglon, Dabolt,
Mcwhorter, Olin, Greenmount, Atlanta, Deese, Annville, Bond,
Cornelius, McKee, Waneta, Datha, Royrader, Privett, Herd, Mummie,
Zekes Point, Gray Hawk, High Knob, Green Hall, Malcomb, Lakes, Wind
Cave, Shepherdtown, Sturgeon, Elian, Foxtown, Chestnutburg, Sacker
Gap, Booneville, Scoville, Thomas, Endee, Old Orchard, Arvel, Sextons
Creek, Turin, Major and Levi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3736 8456 3733 8451 3743 8447 3753 8424
3752 8420 3756 8416 3756 8409 3759 8410
3766 8394 3746 8361 3716 8372 3704 8453
3715 8460 3725 8470
TIME...MOT...LOC 2050Z 246DEG 56KT 3729 8457 3719 8442 3708 8445
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Apr 6, 3:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
453 PM EDT Wed Apr 6 2022
KYZ058>060-069-106-108-111-062130-
Jackson KY-Menifee KY-Lee KY-Estill KY-Morgan KY-Powell KY-Wolfe KY-
453 PM EDT Wed Apr 6 2022
...Strong thunderstorms will impact portions of southeastern Powell,
west central Morgan, central Estill, north central Jackson,
southeastern Menifee, Lee and Wolfe Counties through 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking strong showers and
thunderstorms along a line extending from Willow Tree to Wagersville
to Brazil. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Furnace, Texola, Pryse, Shade, Fitchburg, Crystal, Cobhill, Pitts
and Willow Tree around 500 PM EDT.
Rogers Chapel, Greeley, Patsey and Pilot around 505 PM EDT.
Slade, Willow Shoals, Standing Rock, Nada, Leeco, Fixer, Natural
Bridge S.P., Evelyn, Zachariah and Pinnacle around 510 PM EDT.
Other locations in the path of these storms include Torrent, Red
River Gorge, Rogers, Mount Olive, Whynot, Whisman, Old Landing,
Koomer Ridge Campground, Glencairn, Belle Point, Beattyville, High
Falls, Pine Ridge, Jenson, Maloney, St. Helens, Campton, Fincastle,
Stoll, Calaboose, Pomeroyton, Stillwater, Maytown, Valeria, Booth,
Vada, Ezel, Grannie, Toliver, Trent, Gosneyville, Mary, Hazel Green,
Flat, Vortex and Murphyfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3796 8338 3778 8339 3760 8357 3747 8411
3761 8397 3773 8396
TIME...MOT...LOC 2053Z 246DEG 41KT 3772 8393 3763 8395 3752 8406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAY